Possible cause of heart damage from doxorubicin identified
The cardiotoxicity sometimes seen with doxorubicin may be caused by the effects of chemotherapy on the enzyme topoisomerase-IIβ (Top2β).
Doxorubicin causes dose-dependent cardiotoxicity, which often limits its clinical use. The anti-cancer effects of doxorubicin are thought to be caused by its interactions with the related enzyme, topoisomerase-IIα (Top2α). This enzyme is expressed in rapidly dividing cells, including cancer cells, but it is not expressed in mature, nondividing cells. On the other hand, Top2β is found in all cells, with the highest levels found in mature cells.
Because doxorubicin also interacts with Top2β, the researchers proposed that the drug might damage mature heart muscle cells through its effects on this enzyme. For their experiments, the researchers genetically engineered mice to have heart muscle that did not express Top2β.
When normal mice were exposed to doxorubicin, changes occurred in the gene expression of heart-muscle cells, while those changes were not found when the mice with Top2β-deficient hearts were treated with the drug. Many of the changes occurred in cellular signaling pathways that regulate apoptosis and mitochondrial functioning.
When the levels of apoptosis in heart muscle cells were measured to assess doxorubicin-induced damage to the heart, Top2β-deficient hearts had no decrease in heart function after 5 weeks of doxorubicin, whereas heart function in normal mice fell by 10%.
The research team, led by Sui Zhang, MD, PhD, of the University of Texas M.D. Anderson Cancer Center, concluded that drugs that target Top2α and not Top2β should be less cardiotoxic and, thus, more clinically useful. They also suggested that measuring Top2β expression could identify patients more likely to experience heart damage from doxorubicin.This research was published in Nature Medicine (2012; doi:10.1038/nm.2919).